Hail, Collingsworth
- When
- August 25, 3:45 PM CST
- Where
- Collingsworth County, 3.96 mi NW of Dodson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.810, -100.070
Hail damage to about 10 acres of crops. Time estimated.
An upper level trough along with a stalled frontal system was set up across the TX Panhandle. An embedded strip of weak 500 hPa vorticity moved NE through the TX Panhandle along with main upper level trough moving NE through the Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level trough along with a stalled frontal system was set up across the TX Panhandle. An embedded strip of weak 500 hPa vorticity moved NE through the TX Panhandle along with main upper level trough moving NE through the Panhandles. In a high MUCAPE , low shear environment with 500 hPa temps ranging between -8C and -11C, the mid levels supported hail growth. As a result, large hail was the main severe weather report with these complex of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 25, 1:56 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
256 PM CDT THU AUG 25 2016
.DISCUSSION...
A stationary front across the southeast Texas Panhandle may serve as
a focus for additional shower and thunderstorm development. Upper
level flow is parallel to this front, so training storms will be
likely in the southeast Texas Panhandle. Therefore, have gone ahead
and issued a Flood Watch for this area. Heavy rain producing
thunderstorms will be possible across other parts of the panhandles
overnight, but they do not look to be as well organized as in the
southeast. An elongated upper level trough over eastern New Mexico
will slowly lift northeast across the area overnight, so would
expect showers and storms to persist.
Chances of rain fall off a little on Friday for the panhandles as
the upper level trough moves off to the east. However, stronger
winds aloft will move across northern areas, so shower and
thunderstorm chances will be best there.
The flow aloft will remain out of the southwest through the first
half of next week. This will bring several upper level disturbances
and subtropical moisture over the panhandles. This should allow for
daily chances of showers and thunderstorms. By mid week next week an
upper level ridge will start to move over the area, so this may
diminish chances for rain a little.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 63 84 64 87 64 / 70 20 10 20 20
Beaver OK 64 86 66 92 66 / 60 40 50 20 40
Boise City OK 60 83 61 86 61 / 50 40 40 30 30
Borger TX 65 86 67 90 66 / 70 30 20 20 30
Boys Ranch TX 63 86 64 89 64 / 70 30 20 20 20
Canyon TX 63 85 64 88 64 / 80 20 10 20 20
Clarendon TX 65 86 66 89 66 / 70 20 10 10 20
Dalhart TX 61 85 62 88 62 / 60 30 40 20 30
Guymon OK 63 85 65 90 65 / 60 40 50 30 40
Hereford TX 62 84 63 87 64 / 80 20 10 20 20
Lipscomb TX 65 86 67 91 67 / 70 30 20 20 40
Pampa TX 63 83 65 88 65 / 70 20 10 20 30
Shamrock TX 66 87 68 91 68 / 70 10 10 10 30
Wellington TX 67 88 69 92 69 / 70 10 10 10 20
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Friday morning for the following zones:
Armstrong...Collingsworth...Donley...Gray...Hemphill...
Wheeler.
OK...None.
&&
14/15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 313 PM CDT THU AUG 25 2016 OKZ001>003-TXZ001>020-260815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 313 PM CDT THU AUG 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE FOUND ACROSS MOST OF THE PANHANDLES. SOME STORMS MAY BECOME STRONG TO SEVERE WITH THUNDERSTORM WIND GUSTS TO AROUND 60 MPH AND LARGE HAIL BEING THE PRIMARY THREATS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN FLOODING OR FLASH FLOODING. A FLOOD WATCH IN EFFECT FOR THE SOUTHEAST TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH FRIDAY NIGHT. SOME OF THE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE WITH THE MAIN HAZARDS BEING DAMAGING THUNDERSTORM WIND GUSTS TO AROUND 60 MPH AND SMALL HAIL. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN FLOODING OR FLASH FLOODING. THUNDERSTORM CHANCES PERSIST THROUGH THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. WHILE AN ISOLATED STRONG STORM CANNOT BE RULED OUT...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT THU AUG 25 2016
TXZ019-252000-
DONLEY TX-
230 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONLEY COUNTY UNTIL
300 PM CDT...
AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF CLARENDON...MOVING NORTH AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARENDON AND GREENBELT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3491 10109 3502 10109 3502 10080 3481 10087
3479 10092 3479 10105
TIME...MOT...LOC 1930Z 181DEG 10KT 3485 10098
14SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 241 PM CDT THU AUG 25 2016 TXZ019-020-252015- DONLEY TX-COLLINGSWORTH TX- 241 PM CDT THU AUG 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES UNTIL 315 PM CDT... AT 241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HEDLEY...OR 12 MILES NORTHWEST OF MEMPHIS...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEDLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3476 10069 3482 10077 3503 10065 3490 10046 TIME...MOT...LOC 1941Z 225DEG 18KT 3486 10069 14
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT THU AUG 25 2016
TXZ018-252100-
ARMSTRONG TX-
310 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
400 PM CDT...
AT 309 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF WAYSIDE...OR 18 MILES SOUTH OF CLAUDE...MOVING NORTH AT
10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3480 10152 3504 10147 3495 10116 3475 10131
3475 10133
TIME...MOT...LOC 2009Z 200DEG 8KT 3484 10139
14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
408 PM CDT THU AUG 25 2016
TXZ013-014-018-019-252215-
ARMSTRONG TX-GRAY TX-DONLEY TX-CARSON TX-
408 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG...SOUTHEASTERN
CARSON...SOUTHWESTERN GRAY AND WESTERN DONLEY COUNTIES UNTIL 515 PM
CDT...
AT 408 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM GROOM TO 17 MILES EAST OF WAYSIDE. MOVEMENT WAS
NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GROOM AND GOODNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
THE PANHANDLE OF TEXAS.
LAT...LON 3477 10143 3531 10125 3540 10089 3475 10098
3475 10134
TIME...MOT...LOC 2108Z 223DEG 19KT 3522 10108 3476 10125
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 444 PM CDT THU AUG 25 2016 TXZ017-018-252245- ARMSTRONG TX-RANDALL TX- 444 PM CDT THU AUG 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARMSTRONG AND RANDALL COUNTIES UNTIL 545 PM CDT... AT 443 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF WASHBURN TO 7 MILES NORTH OF HAPPY. MOVEMENT WAS NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... AMARILLO...CANYON...CLAUDE...LAKE TANGLEWOOD...WAYSIDE...WASHBURN... PALO DURO CANYON...MESCALERO PARK AND TIMBERCREEK CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE PANHANDLE OF TEXAS. LAT...LON 3475 10205 3518 10187 3518 10128 3475 10144 TIME...MOT...LOC 2143Z 221DEG 16KT 3510 10155 3485 10188 JC
The Altus AFB radar (KFDR), 112 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
5 hail. Local standard time, as filed.
Hail damage to about 10 acres of crops. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655043, 655044, 655045, 655046, 655047.